Penicillin allergy? Maybe not!

Date: September 8, 2017

Penicillin is an inexpensive, first-line antibiotic. Many of the antibiotics that are used instead of penicillin are more expensive, broad-spectrum antibiotics that come with a lot more side effects and also can increase instances of antibiotic resistance. In the past, a mild rash or diarrhea after taking penicillin often resulted in a diagnosis of allergy. However, doctors found that after testing 100 children who had reported having an allergy to penicillin  but who were at a low risk for truly having the allergy,  exactly none of them were truly allergic.

  If your child is already allergic to several antibiotics or if you would like to confirm whether or not your child is really allergic to penicillin, a pediatric allergist might perform allergy skin testing to help with the diagnosis.

P.S. The test for penicillin allergy can take approximately three hours to complete, but it may be worth the wait.